Ohio, 2019

Flash Flooding and Flood in Ohio, June 5 to 9, 2019

June 5 to 9, 2019 · NWS CLE · 7 events in 5 counties and zones

Low pressure over the upper lakes drifted east into Quebec dragging a cold front through Ohio during the afternoon of June 5th. Warm moist air ahead of the cold front support severe thunderstorms and heavy rainfall.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$679,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Low pressure over the upper lakes drifted east into Quebec dragging a cold front through Ohio during the afternoon of June 5th. Warm moist air ahead of the cold front support severe thunderstorms and heavy rainfall. A severe thunderstorm watch was in place for much of northern Ohio during the afternoon. Rainfall rates were measured around 3 inches per hour in some of the stronger storms. Ground conditions were nearly saturated in advance of these storms due to recent rains the day before, supporting rapid runoff.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 5, 10:35 AM EST, 25 minutes earlier.

Area forecast discussion, Jun 5, 10:35 AM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1135 AM EDT Wed Jun 5 2019

.SYNOPSIS...
Low pressure near Green Bay this morning will shift east today
and take a cold front across the local area this evening. High
pressure will then take a position north of the area for
Thursday only shifting east slowly through the course of the
weekend. A cold front will be approaching from the west between
Monday and Tuesday.

&&

.NEAR TERM /THROUGH THURSDAY/...
Update...Adjusted pops and sky based on current radar and
satellite trends but on balance no big changes.

Original...A few scattered showers and isolated thunderstorm
are already on the radar early this morning and attention will
be focused upstream as well with convection moving across MI/IN.
Lead shortwave and moisture advection maintaining and
generating new showers/thunderstorms. Expect one round to cross
the area this morning with this lead shortwave and then new
development expected this afternoon more closely tied with the
cold front and the primary shortwave/trough. Area will have a
fair amount of cloud cover and limited destabilization for this
initial round. It will be possible for the western/southwestern
areas to break out in some sun this afternoon and build modest
instability. Shear and mid level lapse rates may be enough to
support a few robust thunderstorms. Nearly the entire area is in
the SPC Marginal risk area, but would be most concerned from
Bowling Green/Findlay to CLE and points south late this
afternoon/very early evening. Overall temperatures will max out
in the mid/upper 70s today with increasing humidity. The cold
front will cross this evening with a wind shift and a drying
trend. Temperature advection is somewhat neutral and Thursday
will see little change in temperature from today, other than the
areas right along the lakeshore will be slightly cooler. High
pressure will be settling across the Great Lakes by Thursday.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
The short term forecast period appears to be extremely quiet
for the Great Lakes region. A closed upper low over the southern
CONUS will slowly meander east towards the Ohio and Tennessee
Valleys. Meanwhile, an upper ridge over the northern CONUS will
strengthen as it moves east into the Great Lakes region for the
first half of the weekend. At the surface, high pressure will be
in place over the Great Lakes and will strengthen as it reaches
the eastern Lakes by Saturday afternoon. Believe that the combo
of the strong upper ridge and strengthening surface high will
abate any rain activity over the forecast area and have a dry
forecast for the entire short term period with seasonable
temperatures.

The important hazard to note will be the potential for lakeshore
flooding on the western basin of Lake Erie for Friday and into the
weekend. Strengthening high pressure over the eastern Lakes with low
pressure attempting to enter from the southwest will allow for
easterly winds to increase over the lake. Elevated east flow
with record water levels will potentially allow for flooding of
the coastal areas of NW Ohio.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
The long term forecast period begins to look somewhat unsettled
for the beginning of next week. The closed upper low finally
approaches the Tennessee Valley and opens up supporting a weak
surface low over the Ohio Valley. Meanwhile, a stronger upper
trough digs into the northern Plains and pushes the upper ridge
east of the Great Lakes region. Together, there will be a period
early next week where rain appears favorable over the region.
Have higher chance PoPs on Monday as that is when the best upper
level support is present over the region. For Tuesday, some
upper ridging enters the Great Lakes region and, in turn, will
allow for dry conditions. Temperatures will be seasonable to
start for Sunday into Monday, but a cool down behind Monday's
system will keep Tuesday's temperatures a few degrees below
normal for mid-June.

&&

.AVIATION /12Z Wednesday THROUGH Sunday/...
Two broad windows for showers/thunderstorms across the terminals
today. The first is this morning with the current expansion of
radar returns. The second will be ahead of a cold front
approaching for this afternoon/evening. Could see a period of
MVFR cigs with the late morning round and then, of course, non-
VFR within the thunderstorms themselves. South- southwest winds
today will gust to 20 to 25 knots (outside of TS) and the wind
shift to the northwest is expected after 02Z Thu. IFR ceilings
expected behind the front the second half of tonight.

OUTLOOK...Non-VFR possible on Thursday early in the day.

&&

.MARINE...
Low pressure over Lake Michigan this morning will continue east
today and cross Lake Erie tonight trailing a weak cold front
across the lake by Thursday morning. With low pressure
approaching, southwest flow will increase today to 15 knots and
shift around to the northwest then north with the low and
frontal passage. Showers and thunderstorms will be present this
afternoon and evening ahead of the low.

High pressure building into the Great Lakes region will allow for
flow to diminish over the lake on Thursday into Thursday night.
Strengthening high pressure over the eastern Lakes on Friday with
low pressure attempting to enter from the southwest will allow for
easterly winds to increase over the lake to 15-20 knots and waves
will build by Saturday afternoon over the western basin. In
addition, elevated east flow with record water levels will
potentially allow for flooding of the coastal areas of NW Ohio.
Low pressure enters from the southwest on Sunday and nudges high
pressure off the East Coast and winds will try to shift around
to more of a southeast direction, but rough conditions may
remain over the waters even with the offshore flow.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Oudeman
NEAR TERM...TK/Oudeman
SHORT TERM...Sefcovic
LONG TERM...Sefcovic
AVIATION...Oudeman
MARINE...Sefcovic
Hazardous weather outlook, Jun 5, 3:15 AM EST, 7 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
415 AM EDT Wed Jun 5 2019

OHZ003-007>009-060815-
Lucas-Ottawa-Sandusky-Erie-
415 AM EDT Wed Jun 5 2019

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...Today and tonight.

Thunderstorms today, especially those late this afternoon, will have
the potential to be strong with gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

East winds are expected Friday into the weekend. With high lake
levels, lake shore flooding may result. Those with shoreline
interests should continue to monitor the forecast in the coming
days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-OHZ006-010>014-017>023-027>033-036>038-047-
089-PAZ001>003-060815-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Wood-Lorain-
Cuyahoga-Lake-Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-
Summit-Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-
Stark-Mahoning-Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-
Northern Erie-Southern Erie-
415 AM EDT Wed Jun 5 2019

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Thunderstorms today, especially those late this afternoon, will have
the potential to be strong with gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 5, 5:43 AM EST, 5 hours 17 minutes before
Special Weather Statement
National Weather Service Cleveland OH
643 AM EDT Wed Jun 5 2019

OHZ003-051130-
Lucas-
643 AM EDT Wed Jun 5 2019

...A STRONG THUNDERSTORM WILL AFFECT LUCAS COUNTY...

At 641 AM EDT, a strong thunderstorm was located near Delta, or 7
miles northwest of Swanton, moving east at 35 mph.

Half inch hail and winds up to 30 mph are possible with this storm.

Locations impacted include...
Toledo, Swanton, Perrysburg, Oregon, Sylvania, Whitehouse, Holland,
Maumee, Ottawa Hills, Berkey, Harbor View, Reno Beach and Bono.

Frequent lightning is occurring with this storm. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.

LAT...LON 4172 8387 4173 8346 4173 8345 4172 8347
      4170 8346 4169 8343 4169 8335 4171 8334
      4164 8323 4162 8317 4162 8357 4157 8362
      4153 8370 4152 8388
TIME...MOT...LOC 1041Z 266DEG 29KT 4164 8402

Sefcovic
Special weather statement, Jun 5, 6:32 AM EST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Cleveland OH
732 AM EDT Wed Jun 5 2019

OHZ003-006-007-051215-
Wood-Ottawa-Lucas-
732 AM EDT Wed Jun 5 2019

...A STRONG THUNDERSTORM WILL AFFECT OTTAWA...NORTHEASTERN WOOD AND
NORTHERN LUCAS COUNTIES...

At 732 AM EDT, a strong thunderstorm was located over Northwood, or
13 miles south of Temperance, moving east at 45 mph.

Half inch hail and winds up to 30 mph are possible with this storm.

Locations impacted include...
Toledo, Perrysburg, Oregon, Rossford, Northwood, Oak Harbor, Genoa,
Holland, Maumee, Ottawa Hills, Walbridge, Millbury, Rocky Ridge,
Clay Center, Harbor View, Reno Beach, Williston, Bono and Stony
Ridge.

Frequent lightning is occurring with this storm. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.

LAT...LON 4172 8367 4173 8346 4173 8345 4172 8347
      4170 8346 4169 8343 4169 8335 4171 8334
      4164 8323 4161 8309 4153 8299 4148 8364
      4158 8373
TIME...MOT...LOC 1132Z 260DEG 41KT 4159 8350

Sefcovic

The radar

The Cleveland radar (KCLE), 91 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 lakeshore flood, 1 flood. Local standard time, as filed.

Lakeshore Flood, Ottawa

When
June 5, 11:00 AM EST to June 9, 12:00 AM EST
Where
Ottawa forecast zone
Property damage
$200,000
Reported by
County Official
Coordinates
41.497, -82.941 (the zone’s center; the record gives no point)

Northeast winds on the 5 through the 7th become easterly and increased to 15 to 20 knots on the 8th as low pressure moved into the Ohio Valley. Winds of this strength and a long fetch produced breaking waves of 3 to 5 feet on top of the high lake levels resulting in lakeshore flooding from the Lake Erie Islands and along the Lake Erie shoreline from Toledo to Vermilion. Water levels peaked during the afternoon and evening. Port Clinton sustained additional flooded parking lots lead to closures of businesses on Madison St for 2 to 3 weeks in June due to extreme flooding. A few businesses were inundated several times.

Lakeshore Flood, Erie

When
June 5, 12:00 PM EST to June 8, 11:00 PM EST
Where
Erie forecast zone
Property damage
$300,000
Reported by
County Official
Coordinates
41.432, -82.700 (the zone’s center; the record gives no point)

Northeast winds on the 5 through the 7th become easterly and increased to 15 to 20 knots on the 8th as low pressure moved into the Ohio Valley. Winds of this strength and a long fetch produced breaking waves of 3 to 5 feet on top of the high lake levels resulting in lakeshore flooding from the Lake Erie Islands and along the Lake Erie shoreline from Toledo to Vermilion. Water levels peaked during the afternoon and evening. Vermillion River backed up near the mouth about a quarter to a half mile and flooded Liberty Ave/Route 6. Lake Islands had inundation to area marinas and a few lakeshore roads.

Flood, Ottawa

When
June 5, 2:40 PM EST to 4:00 PM EST
Where
Ottawa County, Oak Harbor to 1.53 mi SW of Lakeshore
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.520, -83.150

Storms with heavy rain moved into Ottawa County in the afternoon of June 5. Heavy thunderstorms moved into the area around 3 PM lasting for over an hour. By 4 PM over 2 inches of rain had fallen triggering flash flooding in the Oak Harbor area. Waters 3 inches above dump truck door. Oak Harbor on SR19 & Main. Storm drainage was less efficient than normal due to high lake levels at the time, exasperating flood impacts.

Flash Flood, Trumbull

When
June 5, 3:30 PM EST to 6:00 PM EST
Where
Trumbull County, 2.49 mi NE of Lockwood to 5.93 mi SSW of Wildare
Cause
Heavy Rain
Property damage
$125,000
Reported by
Fire Department/Rescue
Coordinates
41.499, -80.841

Heavy thunderstorms moved into the area around 3 PM lasting for over an hour. By 4 PM over 2 inches of rain had fallen triggering flash flooding in the Johnston and Vernon Township areas. Storm total rainfall was around 2.5 to 3.0 inches. Roads flooding on Route 88 near Johnston Twp, OH where flowing water over a foot deep was observed. According to fire department, this is unusual for their area. Occurred on 5800 block of Orangeville Kinsman Road was flooded. Numerous flooded basements in NW Trumbull County. Phillips-Rice Road closed. Walnut Run Creek flooded a home in Cortland. Laura Lane development flooded for the third time in eight years. Cortland and Bazetta most impacted.

Flash Flood, Cuyahoga

When
June 5, 4:03 PM EST to 6:00 PM EST
Where
Cuyahoga County, 2.03 mi SSE of Strongsville Arpt to 0.41 mi SSE of Strongsville
Cause
Heavy Rain
Property damage
$14,000
Reported by
911 Call Center
Coordinates
41.292, -81.858

Torrential rainfall with rates estimated around 3 inches per hour brought a rapid 1.93 inches of water to Strongsville between 300 and 430 PM. Flood waters entering building on Prospect Rd. north and south of Lunn Rd. Vehicles stranded at intersection of Lunn and Prospect Rd.

Flash Flood, Cuyahoga

When
June 5, 6:17 PM EST to 8:00 PM EST
Where
Cuyahoga County, 0.8 mi SE of Bentleyville to 1.59 mi E of Solon
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
41.411, -81.410

Torrential rainfall with rates estimated around 3 inches per hour brought a rapid 2 inches of water to southern Cuyahoga County between 300 and 430 PM. Solon Road was closed due to flooding between Eldridge and Randolph in Bedford Heights with over 3 feet of water at the intersection with a few cars stranded. Liberty Road closed due to flooding at Derby Downs but this area is under construction with the road bed lowered and drains covered.

Flash Flood, Portage

When
June 5, 6:37 PM EST to 8:00 PM EST
Where
Portage County, 0.4 mi NNW of Moran to 3.58 mi W of Kent
Cause
Heavy Rain
Property damage
$30,000
Reported by
911 Call Center
Coordinates
41.275, -81.383

St Rt 303 closed from Jefferson to Stone Rd due to flooding in Streetsboro with a depth of 2 to 3 feet, one water rescue made for a stalled car. Cherry St closed at Mogadore Rd. due to flooding in that area. Cars flooded in Kent near the University.

What these are

Lakeshore Flood
Flooding along the shore of one of the Great Lakes or another large lake.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840283, 840284, 839280, 839282, 839285, 839286, 839287.